Indigestion can be pain or discomfort in your upper abdomen or burning pain behind the breastbone. It usually occurs after eating or drinking.
Also known as dyspepsia, its symptoms can include heartburn, feeling full an bloated, feeling sick, belching and passing wind, and bringing up food or bitter tasting fluids - better known as acid reflux.
While reaching for the medicine cabinet may be your first port of call, you should avoid taking a particular medication.
The NHS advises to avoid taking ibuprofen or aspirin as this can make indigestion worse.
There’s usually no need to see your GP about indigestion, and the health body recommends a number of things you can do at home.
Taking ibuprofen or aspirin as this can make indigestion worse
You should cut down on tea coffee, cola or alcohol, prop your head and shoulders up in bed - this can stop stomach acid coming up while you sleep, and lose weight if you’re overweight.
As well as avoiding taking ibuprofen or aspirin, you shouldn’t eat three to four hours before going to bed, have rich, spicy or fatty foods, or smoke.
Other causes of indigestion include medicines, smoking and alcohol.
If the problem becomes a recurring thing, you should see a GP.
Other circumstances which may require the help of a doctor are if you’re in bad pain, if you’re 55 or older, have lost a lot of weight without meaning to, have difficulty swallowing, or keep vomiting.
GETTYHow to get rid of indigestion: Taking this medication could make symptoms worse